Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 318, NWS Atlanta, GA

July 12, 2003Chattooga County, Floyd County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 12, 2003, 3:58 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 3:58 PM EDT (19:58 UTC)
Expired
Jul 12, 2003, 4:30 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Chattooga County, GA, Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 121958
SVRATL
GAC055-115-122030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  NORTHERN FLOYD COUNTY IN NORTHWEST GEORGIA

* UNTIL 430 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LYERLY...MOVING EAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LYERLY AND
SUMMERVILLE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3448 8549 3426 8542 3428 8510 3456 8510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:45 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 12, 3:45 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT SAT JUL 12 2003

NOT MUCH MODEL DATA TO WORK WITH...PERSISTENCE LOOKS LIKE A GOOD
FORECAST. TROUGH IN THE EAST DOESNT LOOK LIKE ITS GOING ANYWHERE
SOON. SEVERAL OLD BOUNDARIES LEFT FROM LAST NIGHTS STORMS. WILL
LEAVE LOW CHANCE IN FOR TONIGHT. WITH WEAK SHORT WAVES ROTATING
THROUGH THE UPPER TROUGH...CHANCE POPS LOOK OKAY THROUGH THE
EXTENDED. THUNDERSTORMS FORMING ACROSS TENNESSEE MAY AFFECT OUR CWA
LATER AS BOUNDARY MOVES SOUTHWARD. TEMPERATURES NOT EXPECTED TO
DIFFER MUCH FROM PREVIOUS DAYS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 86 68 87 / 30 40 30 30
KAHN 69 86 68 88 / 30 40 30 30
KGVL 67 85 67 85 / 30 40 30 30
KRMG 68 87 68 88 / 30 40 30 30
KCSG 72 89 72 90 / 30 40 30 40
KMCN 71 89 71 90 / 30 40 30 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 41
Hazardous weather outlook, Jul 12, 6:00 AM EDT, 9 hours 58 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL CONTINUE TODAY.
A STATIONARY FRONT ACROSS THE OHIO TO MID MISSISSIPPI VALLEYS WILL
DRIFT TO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH
TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN MAY ALSO OCCUR.
THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE FROM ATLANTA TO
ATHENS AND NORTH. HOWEVER...SEVERE THUNDERSTORMS COULD OCCUR SOUTH
OF THIS AREA AS WELL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY.
CAPES OF 2000 TO 3000 CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF
MINUS 4 TO MINUS 8. THE ATMOSPHERE AT HIGHER LEVELS HAS DRIED OUT
SOME...AND THIS COMBINED WITH WEAK SHORT WAVE ENERGY FORECAST TO
MOVE ACROSS THE AREA...WILL AID THE POTENTIAL FOR SEVERE
THUNDERSTORMS LATER TODAY.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 12, 3:53 PM EDT, 5 minutes before
GAZ011-019-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT SAT JUL 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN FLOYD AND CHATTOOGA
COUNTIES UNTIL 430 PM EDT...

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN FLOYD AND
CHATTOOGA COUNTIES UNTIL 430 PM EDT...

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FLOYD AND CHATTOOGA
COUNTIES UNTIL 430 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LYERLY...MOVING EAST AT 10 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 430 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:12 PM EDTSevere Thunderstorm WarningFFCMarion33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.